Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 70, NWS Salt Lake City, UT

August 28, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 28, 2013, 4:57 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 4:57 PM MDT (22:57 UTC)
Expired
Aug 28, 2013, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WGUS55 KSLC 282257
FFWSLC
UTC025-053-290200-
/O.NEW.KSLC.FF.W.0070.130828T2257Z-130829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHEASTERN PORTION OF 
  ZION NATIONAL PARK...WITH RADAR RAINFALL ESTIMATES IN EXCESS OF 1 
  INCH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION   
  NATIONAL PARK...SPECIFICALLY PINE CREEK...CLEAR CREEK...SPRY 
  CANYON...AND KEYHOLE CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3737 11298 3737 11282 3712 11284 3713 11298

$$

MPS
2 follow-up statements
812 
WGUS75 KSLC 282347
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 PM MDT WED AUG 28 2013

UTC025-053-290200-
/O.CON.KSLC.FF.W.0070.000000T0000Z-130829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
547 PM MDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

ALTHOUGH THUNDERSTORMS HAVE WEAKENED AND EXITED THE AREA...EXCESSIVE 
RUNOFF AND FLASH FLOODING IS LIKELY ONGOING WITHIN PORTIONS OF ZION 
NATIONAL PARK...SPECIFICALLY WITHIN PINE CREEK...CLEAR CREEK...SPRY 
CANYON AND KEYHOLE CANYON. ADDITIONALLY THE EAST FORK OF THE VIRGIN 
RIVER IS ALSO LIKELY RUNNING VERY HIGH AND FAST AT THIS TIME. 

DOPPLER RADAR INDICATES UP TO 2 INCHES OF RAIN FELL ALONG THE 
SOUTHERN BORDER OF THE PARK...WITH 0.50 INCHES OF RAIN ESTIMATED 
OVER THE AFOREMENTIONED AREAS WITHIN APPROXIMATELY 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3732 11290 3732 11283 3712 11284 3713 11298
      3723 11298

$$

MPS
236 
WGUS75 KSLC 290155
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
755 PM MDT WED AUG 28 2013

UTC025-053-290205-
/O.EXP.KSLC.FF.W.0070.000000T0000Z-130829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
755 PM MDT WED AUG 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR WEST CENTRAL
KANE AND EAST CENTRAL WASHINGTON COUNTIES...

REPORTS FROM ZION NATIONAL PARK INDICATE FLOODING IS NOT CURRENTLY 
ONGOING...THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3732 11290 3732 11283 3712 11284 3713 11298
      3723 11298

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:26 PM MDT, 31 minutes earlier.

Area forecast discussion, Aug 28, 4:26 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT WED AUG 28 2013

.SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN
WEST TONIGHT AND THURSDAY AS HIGH PRESSURE BUILDS OVER THE
REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH
BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF
NEXT WEEK.

&&

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
FORMED ACROSS UTAH AGAIN TODAY...AS A RELATIVELY MOIST AIRMASS
REMAINS IN PLACE. DEVELOPMENT HAS BEEN SOMEWHAT INHIBITED BY
WARMING ALOFT...AS THE RIDGE OVER THE CENTRAL CONUS BEGINS TO
BUILD OVER THE INTERMOUNTAIN WEST. THE BEST COVERAGE OF
THUNDERSTORMS HAS BEEN OVER THE HIGHER TERRAIN OF CENTRAL AND
SOUTHERN UTAH...BUT A COUPLE OF ISOLATED STRONGER STORMS HAVE
DEVELOPED OVER NORTHERN UTAH AS WELL...INCLUDING A STORM THAT
PRODUCED A 69 KNOT WIND GUST AT THE WENDOVER AIRPORT.

MOST OF THESE STORMS ARE EXPECTED TO DISSIPATE THROUGH THE EVENING
HOURS. SOMEWHAT INCREASED CLOUD COVER COMPARED TO LAST NIGHT...AS
WELL AS A WARMING AIRMASS...MAY LEAD TO A SLIGHTLY WARMER
TEMPERATURES OVERNIGHT.

TOMORROW SHOULD BE THE PEAK OF BOTH THE DRYING AND STABILIZING
TREND...AS THE RIDGE AXIS SETS UP OVER THE ROCKIES. THIS SHOULD
LEAD TO A RELATIVELY QUIET DAY CONVECTION-WISE...AND HAVE KEPT
POPS AT 20S IN THE VALLEYS AND 30S IN THE MOUNTAINS. THIS RIDGE
WILL ALSO HELP BRING IN A WARMER AIRMASS...WHICH SHOULD KEEP
TEMPS ABOVE CLIMATOLOGICAL NORMALS FOR A FEW DAYS IN A
ROW...ESPECIALLY IN THE NORTHERN HALF OF THE CWA WHERE THE DRY
AIRMASS WILL LINGER FOR A LONGER PERIOD OF TIME. THIS MAY ALLOW
THE SLC AIRPORT TO CHALLENGE THE RECORD FOR NUMBER OF 95 DEGREE
DAYS IN ONE YEAR...WITH THE CURRENT COUNT IN 2013 BEING ONE SHORT
OF THE RECORD OF 51 DAYS.

BOTH THE EC AND GFS ARE ADVERTISING THAT A TROUGH WILL PASS NORTH
OF THE FORECAST AREA FRIDAY AND SATURDAY...WHICH WILL KEEP A DRY
NORTHWEST FLOW OVER THE NORTHERN PORTIONS OF THE CWA. HAVE LOWERED
POPS IN NORTHERN UTAH FOR THIS PERIOD...AND THEY MAY NEED TO BE
LOWERED EVEN MORE IF THIS TREND PERSISTS. IN THE SOUTHERN PORTION
OF THE CWA HOWEVER...A SURGE OF MOISTURE IS EXPECTED TO MOVE INTO
SOUTHERN UTAH BEGINNING FRIDAY...WITH PRECIPITABLE WATER VALUES OF
0.9 TO 1.2 INCHES REMAINING IN PLACE FRIDAY THROUGH SUNDAY. HAVE
KEPT POPS ELEVATED DURING THIS TIME...AND STARTED INCREASING THE
FLASH FLOOD POTENTIAL BEGINNING FRIDAY.

THE HIGH LOOKS TO RE-CENTER OVER THE FOUR CORNERS LATE
SUNDAY...WHICH SHOULD ALLOW SIGNIFICANT MOISTURE TO MOVE INTO THE
NORTHERN HALF OF THE CWA MONDAY AFTERNOON AND EVENING. THIS DEEP
MOISTURE COULD LINGER THROUGH THE FIRST HALF OF NEXT WEEK...AND
HAVE KEPT A COOLING TREND WITH HIGHER POPS IN THE FORECAST FOR THE
EXTENDED.

&&

.AVIATION...WINDS WILL REMAIN MOSTLY SOUTHERLY AT THE KSLC TERMINAL
THROUGH THE TAF PERIOD. OUTFLOW FROM PASSING SHOWERS HAS TEMPORARILY
SHIFTED THE WINDS AND THERE IS A 30 PERCENT CHANCE THAT THIS WILL
OCCUR AGAIN FOR BRIEF PERIODS THROUGH ABOUT 06Z. VFR CONDITIONS WILL
PREVAIL WITH CEILINGS...IF ANY REMAINING ABV 7KFT.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER THE HIGHER TERRAIN OF THE STATE THROUGH THIS EVENING. WITH DEEP
MOISTURE IN PLACE...EXPECT HEAVY RAIN TO ACCOMPANY STORMS. THE MAIN
FIRE WEATHER THREAT WILL BE GUSTY AND ERRATIC WINDS...THOUGH WITH
DEEP MOISTURE...WIND GUSTS WILL BE MODERATE. AFTERNOON CONVECTION
WILL CONTINUE TO DEVELOP EACH AFTERNOON INTO THE WEEKEND...BUT STORM
COVERAGE WILL SHIFT SOUTHWARD AS DRIER AIR MOVES INTO NORTHERN UTAH.
MOISTURE WILL INCREASE FROM THE SOUTH EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 2:46 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT WED AUG 28 2013

UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST.
BRIEF HEAVY RAIN...LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED
WITH ANY STORMS WHICH DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED
THURSDAY. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST
FRIDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 28, 3:09 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     DEBRIS FLOW      7 W HIAWATHA            39.51N 111.16W
08/28/2013                   EMERY              UT   UTILITY COMPANY

            DEBRIS FLOW REPORTED ALONG HUNTINGTON CREEK ORIGINATING
            FROM THE SEELEY BURN SCAR. UDOT REPORTED THAT SR-31 IN
            HUNTINGTON CANYON WAS CLOSED DUE TO A MUD SLIDE.

&&

HOSENFELD
Special weather statement, Aug 28, 3:15 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED AUG 28 2013

UTZ005-282200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
315 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BOX ELDER
AND NORTHWESTERN TOOELE COUNTIES UNTIL 400 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST WENDOVER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WENDOVER...
   BONNEVILLE SALT FLATS...
   INTERSTATE 80 FROM MILEPOST 1 TO MILEPOST 25

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4108 11374 4088 11355 4065 11405 4067 11406
      4088 11406
TIME...MOT...LOC 2114Z 235DEG 24KT 4074 11409

VERZELLA/SEAMAN
Local storm report, Aug 28, 3:45 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT WED AUG 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     1 S WENDOVER            40.73N 114.02W
08/28/2013  M79.00 MPH       TOOELE             UT   AWOS

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:45 PM MDTAreal Flood AdvisorySLCUtah60 min
Aug 28, 12:13 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 28, 3:15 PM MDTSpecial Weather StatementSLC45 min
Aug 28, 3:38 PM MDTSevere Thunderstorm WarningSLCTooele37 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.